Although psychiatry is far from an exact science, over the past half century there has been an explosive growth in our understanding of the human brain and consequently in our ability to diagnose and treat mental disorders. We have also become much more sophisticated about the impact of a variety of toxins on psychological processes. I am convinced that one such toxin is aspartame.
Two years after aspartame was introduced onto the market I first became aware of the negative impact of this artificial sweetener on the central nervous system. I had been treating a then 54 year old woman with imipramine, a tricyclic antidepressant, because of recurrent major depressive episodes. Previous psychoanalytically based therapy had proven ineffective, but she responded dramatically to 150mg of imipramine per day. She had done well for 11 years on this medication, but was then suddenly hospitalized with a grand-mal seizure and subsequent manic episode.
One could postulate that she was bipolar, and the antidepressant had triggered the mania - but she had been on the same medication for a total of 11 years, and for the previous 5 years at the same 150mg per day dose. Neither the seizure nor her mania was consistent with what we know about the clinical course of bipolar disorder or epilepsy. Careful history revealed that the only change in her life was a recent decision to switch from the sugar which she had always used to sweeten her iced tea to a newly marketed product with aspartame.
Since aspartame can alter the balance of certain neurotransmitters which we believe are involved in mood disorders and can, in my opinion, alter the seizure threshold, I advised my patient to avoid all aspartame products. She did so, and had no further seizures, no further manic or depressive episodes. I discontinued the lithium carbonate which I had started when I mistakenly concluded that she had a bipolar disorder, reinstated her imipramine and she has continued to do well.
After this case report was published in the medical literature, many patients with unexplained seizures or treatment resistant psychiatric problems were referred to me. I became increasingly convinced that aspartame could both trigger seizure activity and mimic or exacerbate a variety of psychiatric disorders.